Funnel Cloud, Cimarron
- When
- June 22, 2:05 PM CST
- Where
- Cimarron County, 10.79 mi ENE of Wheeless
- Reported by
- Broadcast Media
- Coordinates
- 36.780, -102.720
An upper level disturbance helped bring the mountain thunderstorms across the area. Decent wind shear and instability was available to support strong to severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level disturbance helped bring the mountain thunderstorms across the area. Decent wind shear and instability was available to support strong to severe storms. One of the storms became severe with 1 hail reported. This occurred early in the morning on the 22nd. Several more storms arrived the evening of the 22nd with the help of deep rich moisture and strong wind shear. The dryline mixed into western sections as additional dynamics arrive. Widespread severe weather occurred across the Panhandles. As such several severe storms were reported across the Panhandles, along with some minor flooding, and a couple tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 22, 12:00 PM CST, 2 hours 5 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 100 PM CDT Fri Jun 22 2018 .AVIATION... For the 18Z TAFs, thunderstorms are expected to develop this afternoon across the higher terrain of ern CO and nern NM, then move ESE across parts of the fcst area, with KGUY the most likely terminal site to be impacted. Have included mention of tstms at this site from about 22Z this afternoon until 02Z this evening. Low confidence in tstms impacting KDHT and/or KAMA so did not mention at those two sites for this fcst issuance. Andrade && .PREV DISCUSSION... /Issued 620 AM CDT Fri Jun 22 2018/ AVIATION... Possible thunderstorms to affect the three TAF sites Friday afternoon. Conditions will be primarily VFR outside of thunderstorms until late in the TAF period where some low clouds may be possible. Winds will be gusting 25-30 knots at times, may higher with thunder. A surface low will be setting up in the middle of the TX Panhandle causing the winds to shift through the period ending with a north wind by 12Z Saturday. Hoffeditz PREV DISCUSSION... /Issued 423 AM CDT Fri Jun 22 2018/ DISCUSSION... Scattered thunderstorms expected to be continuing after sunrise across northeast half of Combined Texas and Oklahoma Panhandles. Deep rich moisture has provided ML CAPEs above 1000 J/kg in a strongly-sheared environment. Mid-level support for morning thunderstorms will also come from a sharp 700 mb shortwave trof moving in from the west. This afternoon, dryline expected to mix into western sections as additional dynamics arrive. Shear above 50 kt is expected late this afternoon and this evening, with severe thunderstorms likely to occur. Abundance of moisture will also set the stage for localized heavy rains. Cold front expected to move through Oklahoma Panhandle and northwest Texas Panhandle by midnight, and to then clear all but southeast corner of Texas Panhandle by 7 AM Saturday. Chances for thunderstorms tonight will be highest in eastern sections, where deeper moisture will reside for a longer duration. Quiet weather is expected Saturday through Sunday morning, as post-frontal airmass will be much less unstable and no low-level convergence zone will be in place. By Sunday afternoon, eastern sections expected to moisten and become unstable, with dryline advancing eastward again. Shortwave trof will help bring a cold front through most of the area Sunday night. Have retained thunderstorm pops Sunday afternoon through Monday night across mainly north and northeast sections. Weaker flow aloft begins Tuesday with later periods dominated by strengthening mid-level ridge. No rain expected Tuesday through Thursday. Cockrell && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 358 AM CDT Fri Jun 22 2018 OKZ001>003-TXZ001>020-317-222100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 358 AM CDT Fri Jun 22 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected today. Chances for thunderstorms will continue tonight across mainly the eastern half of the Panhandles. Some storms today and tonight will likely become severe. The main threats will be hail up to two inches in diameter and gusts of 70 MPH or more. The potential for tornadoes will also exist this afternoon and this evening. Heavy rains may occur, possibly leading to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible across parts of the Panhandles Sunday afternoon through Monday night. Some of the storms may become strong to marginally severe with large hail and strong winds as the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and this evening. Cockrell
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
945 AM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HAIL 2 SSE LORA 35.71N 100.55W
06/22/2018 E1.00 INCH ROBERTS TX TRAINED SPOTTER
LATE REPORT OF QUARTER SIZE HAIL AND HEAVY RAINFALL
WITH THUNDERSTORM.
&&
EVENT NUMBER AMA1800284
BIEDAThe Amarillo radar (KAMA), 195 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
4 hail, 3 thunderstorm wind, 2 funnel cloud, 1 tornado. Local standard time, as filed.
Trained spotter reported half dollar sized hail.
Storm chaser reported funnel cloud continuing.
Trained spotter reported very brief touchdown with no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyThe tornado archive for Oklahoma, 2018Warnings in Oklahoma, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770986, 770989, 770987, 770990, 770991, 770992, 770998, 770995, 770999, 771000.